So…my daughter was diagnosed with CIDP about 14 months ago. She is currently undergoing IVIG every month, and also takes prednisone, but at a lower dose. She has Hashimoto’s due to the CIDP and is also on Synthroid. She really is adamant about lowering her prednisone dose as it altered her personality to a HUGE extent. However, she has relapsed once the prednisone dose was lowered. Has anyone been successful trying alternative routes? She’s 20 and at University and is maybe…just maybe…in a bit of denial. She can’t use her arms and her finger grasp is non-existent.
Hi Familyfive - I have been dealing with CIDP since 2012, with the same symptoms as your daughter seems to be having (minus the Hashimoto’s). At the onset, it was a tough battle to regain my ability to use my arms and legs. As with most patients, I was hospitalized for a period of time for the loading doses of IVIG. I have been fortunate in the respect that I was basically a ‘healthy’ person when I developed these symptoms. That, and I responded very positively to IVIG. Within a matter of days after the initial dosing, I was able to walk and move my hands. I did go through OT for a short period of time, but not for long. Over the years, I have been scheduled every 6 weeks for a 2-day stint (5-6 hours each) for IVIG treatments.
I have been using prednisone is a different way than it sounds your daughter has been using it. I only use it between my two day treatments (1x day), and if after the 3rd or 4th day after treatment I am not recuperating as I think I should (I suffer from migraines only during this time), then I take prednisone for a few more days. It ‘jump starts’ my immune system and makes it easier for the rebuilding of the myelin in my system. I don’t stay on the steroid for obvious reasons. For me, it helps to use it in this fashion, without the side effects.
Now the good news - I know it sounds like there is no relief at the end of this tunnel, but since being diagnosed in 2012, I am now at a point where I am only in for one day (half dosage) every 10-12 weeks. I take Lyrica (50 mg) once a day (usually at night to help with
leg spasms/cramps) and that’s it. No more steroids, etc… Am I on the road to remission? I would like to think so, but I know exactly what your daughter is going through. Tell her to not give up the fight - keep her immune system ‘quiet’, and listen to her body. She will know when to rest and when the symptoms are reoccurring. Rest and sleep are restorative. I cannot emphasize that enough. Your body knows how to restore. Listen to it. Good luck to you and your family. Family support is an awesome and necessary thing during all of this.
Best of luck. Let me know if I can be of any further assistance.
Hello Familyfive. I am so sorry to hear about your daughters situation. I also have CIDP and Hashimotos. I have been with it for 5 years now. I once was on Prednisone and IVIG like your daughter. I know how nasty prednisone can be. IVIG would cause me horrible lesions on my skin. Prednisone made me gain weight and caused me other issues. I am curious why do you say the CIDP caused your daughters Hashimotos? I am still learning after 5 years and hopefully new information and new technology will show up soon. Fortunately my neurologist, put me on SCIG which apparently is off label for CIDP but has been amazing for me. SCIG is a subcutaneous version of IVIG. It’s done at home and without a nurse. You basically pump immunoglobulin under the skin where it’s absorbed more slowly then IVIG. No more lesions. I was able to ween off the prednisone, with this treatment. I also take Venlafexine for the nerve pain and also tramadol for a different kind of nerve pain. Also I have two different kind of Bluetooth TENS units that I use on my calves because of the pain. Tell me more about your daughters experience.
I can’t say how happy I am to find this forum. It’s a strange experience to go through, and CIDP isn’t something that most people can relate to. She was originally diagnosed with MMN, but her team seems to have settled with CIDP. The Hashimotos was diagnosed when she was in the hospital, but her Doctors said they sometimes present in tandem? She is lucky that she doesn’t suffer much from the IVIG, and when she was on high doses of prednisone with the IVIG she certainly regained more use of both arms and hands. This is her first major relapse in a year, but she doesn’t want to go back on the higher dosage as it changed her personality, her diet and her sleep. She is trying to live away at University and maintain a full course load, but it has become increasingly challenging. Like any 20 year old, she is unsure of how this will continue to affect her future.
Thanks for your response! I’m going to investigate the prednisone for a few days only. It might make all the difference in the way she views, and uses, this steroid. It obviously was an important component of her treatment and partial recovery. She seems to think that it is an either/or scenario…so I’m happy to hear that it might not have to be a daily dose.
Hey familyfive, have you found anything useful? How is your daughter doing at school? Gosh she must be one tough cookie to handle all that she is, I hope she has found a good support network there.
What is she taking?
More rest between her monthly IVIG sessions, and we know that when her doses of prednisone are higher she regains her hands and arms at a faster rate. She is a tough one, but she relies heavily on her sister (who lives with her at University) for some personal care. At school they gave her accommodations (ie keyboarding for exams) and granted her credits when she was finished 90% of her course but had to be hospitalized during exams. I find that she could use a better support network. She doesn’t know anyone going through this type of thing, except when she is getting her infusions at the hospital. She comes back for all of her treatments so we could continue with the same Neurologist/Endocrinologist/Occupational Therapist, etc. They saw her at her worse so didn’t want to change to a different team in a different city. Thanks again for chatting!
SCIG is now an approved treatment for Chronic Inflammatory Demylinating Polynueropathy. Have you investigated this?